Mississippi, 2003

Damaging Winds in Mississippi, July 22, 2003

July 22, 2003 · NWS MEG · 8 events in 8 counties and zones

8 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.0 million
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 22, 2:00 AM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Jul 22, 2:00 AM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
300 AM CDT TUE JUL 22 2003

FRONTAL BOUNDARY EXTENDS ALONG THE OHIO VALLEY THROUGH NORTHWEST
TENNESSEE INTO EASTERN OKLAHOMA. SOME SHOWERS ACTIVITY CURRENTLY IN
NORTHEAST ARKANSAS WITH STRONGER STORMS IN NORTH CENTRAL AND
NORTHWEST SECTIONS OF THE STATE. SHORTWAVE SHOULD MOVE INTO REGION
TODAY AND EVENTUALLY MAKE ITS WAY OUT BY WEDNESDAY MORNING. BEST
CHANCE OF RAIN SHOULD BE SOUTH OF THE FRONT SO WENT WITH LIKELY POPS
IN NORTHERN HALF AND CATEGORICAL POPS IN THE SOUTH. SPC STILL HAS
SLIGHT RISK FOR SOUTHERN HALF OF FORECAST AREA. CURRENT FORECAST HAS
MENTION OF SEVERE WEATHER SO SEE NO REASON TO REMOVE THAT WORDING.
WITH SHORTWAVE STILL AROUND TONIGHT...OPTED TO INCLUDE SLIGHT CHANCE
POPS IN NORTHERN TWO-THIRDS OF FORECAST AREA AND CHANCE POPS IN
SOUTH. KEPT SLIGHT CHANCE POPS IN EXTREME SOUTHEAST COUNTIES FOR
WEDNESDAY MORNING.

PRELIMINARY NUMBERS
MEM 84/67/84/65/88 821
MKL 81/63/81/60/85 722
JBR 83/65/83/62/88 621
TUP 85/67/84/62/87 942

.MEG...NONE.
Hazardous weather outlook, Jul 22, 2:42 AM CST, 2 hours 48 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-230845-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
342 AM CDT TUE JUL 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...TODAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
ACROSS MUCH OF EAST ARKANSAS...SOUTHERN SECTIONS OF WEST TENNESSEE
AND NORTH MISSISSIPPI. A COLD FRONT WILL MOVE THROUGH THE REGION
TODAY AND TONIGHT BRINGING THUNDERSTORMS TO THE REGION. SOME OF THE
THUNDERSTORMS MAY CONTAIN LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

In the hours before

Special weather statement, Jul 22, 5:21 AM CST, 9 minutes before
TNZ049-088-221215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
621 AM CDT TUE JUL 22 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...SHELBY AND TIPTON
COUNTIES.

A LINE OF SEVERE THUNDERSTORMS WAS LOCATED 20 MILES WEST OF DOWNTOWN
MEMPHIS AT 621 AM CDT...MOVING EAST AT 40 MPH.

PEOPLE IN SHELBY AND TIPTON COUNTIES...INCLUDING THE CITIES OF
BARTLETT...COVINGTON...GERMANTOWN AND MILLINGTON...SHOULD MONITOR
THIS STORM CLOSELY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tunica

When
July 22, 5:30 AM CST to 6:00 AM CST
Where
Tunica County, Countywide
Measured
70 kt (81 mph) estimated gust
Property damage
$35,000
Reported by
NEWSPAPER
Coordinates
34.667, -90.350

Numerous trees, power poles and power lines were blown down. Some of the downed power lines sparked a fire that destroyed a tractor trailer.

Thunderstorm Wind, De Soto

When
July 22, 5:45 AM CST to 6:20 AM CST
Where
De Soto County, Countywide
Measured
70 kt (81 mph) estimated gust
Property damage
$1.7 million
Reported by
EMERGENCY MANAGER
Coordinates
34.867, -89.917

Several homes,businesses and cars were destroyed in the Southaven area and numerous other homes and businesses were damaged across the county. Eleven of the schools in the county were damaged. Numerous trees, power poles and power lines were blown down across the county. More than 20,000 homes lost power for up to two days.

Thunderstorm Wind, Marshall

When
July 22, 6:15 AM CST to 6:45 AM CST
Where
Marshall County, Countywide
Measured
70 kt (81 mph) estimated gust
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
34.767, -89.500

Numerous trees were blown down across the county.

Thunderstorm Wind, Benton

When
July 22, 6:45 AM CST to 7:00 AM CST
Where
Benton County, Ashland
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
34.833, -89.167

Some trees were blown down.

Thunderstorm Wind, Alcorn

When
July 22, 7:00 AM CST to 7:25 AM CST
Where
Alcorn County, Countywide
Measured
70 kt (81 mph) estimated gust
Property damage
$100,000
Reported by
EMERGENCY MANAGER
Coordinates
34.867, -88.567

Several buildings were damaged in the Corinth area. Numerous trees and power lines were knocked down across the county.

Thunderstorm Wind, Tippah

When
July 22, 7:00 AM CST to 7:30 AM CST
Where
Tippah County, Countywide
Measured
65 kt (75 mph) estimated gust
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
34.800, -88.917

Four residences were badly damaged and several other homes and buildings received minor damage. Numerous trees were knocked down across the county.

Thunderstorm Wind, Prentiss

When
July 22, 7:15 AM CST to 7:45 AM CST
Where
Prentiss County, Countywide
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
34.600, -88.500

Many trees were blown down mainly over the northern part of the county.

Thunderstorm Wind, Tishomingo

When
July 22, 7:25 AM CST to 7:55 AM CST
Where
Tishomingo County, Countywide
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
34.717, -88.217

Many trees were knocked down mainly over the northern half of the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2003Every state in 2003This day in weather historyWarnings in Mississippi, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330497, 5330209, 5330427, 5330425, 5330426, 5330494, 5330495, 5330496.